Posted by BryanFromNJ on February 23, 2004, at 16:26:04
In reply to Re: Klonopin is great, but how do you get off it? » AnneL, posted by manowar on January 19, 2002, at 16:44:46
> > I have been on Klonopin 1 mg. at bedtime for almost one year now, first as an anti-anxiety agent to get me through the start-up of Effexor and then as a sleep agent. I find it extremely sedating which is great for sleep.
> > But, I haven't heard anyone talk about how it feels to miss a dose. I have not taken it on 2 or 3 ocassions when I have indulged in 3 or more alcoholic beverages, the last time being New Year's Eve. By 4AM, I was in the midst of a severe Klonopin withdrawal. I really feel for those who are addicted to drugs like heroin, etc.
> > The only thing that took away the body twitching, extreme anxiety, etc., was a dose of Klonopin at 4:30 AM. It was a living hell for 30 minutes and I dread the day when I taper off of this drug. Any comments?
> 1st of all, if it helps you, don't stop taking it. Why stop taking it, as long as you don't have a problem abusing it?
Good question. I was on Klonipin for about 3 years, I'm now 22. The only thing I've learned about being off of Klonipin, and going through this withdrawal is to grin and bear it. Obviously I'm not happy about that...but I've found a webpage that explains WhY you should never be on Klonipin ( or any benzo ) for more than a week or two...It's very frightening to think that I was about to ruin my entire life because I simply listened to the doctors, and never educated myself.
Here is the website : http://www.benzo.org.uk/FAQ1.1.htm
Here is the information (specifically) which can teach you what Klonipin use does to us (longterm) :
Regular benzodiazepine use almost always causes some degree of deterioration in cognitive functioning, which progresses with continued use.
Long term benzodiazepine use also causes lethargy and decreased energy levels that result in impairment in work productivity and disinclination towards exercise.
Furthermore, benzodiazepines, and all other classes of sedatives, frequently cause and/or worsen depression
Benzodiazepines can also cause what is sometimes referred to as a "emotional anaesthesia", or "emotional blunting," in which the user's ability to experience powerful emotions is impaired. This has been described as "the inability to feel pleasure or pain" in the medical literature (e.g. Ashton C H, Toxicity and Adverse Consequences of Benzodiazepine Use, 1995). Long-term benzodiazepine users often describe their experience as "sleepwalking through life".
Benzodiazepine use can also cause what are referred to as "paradoxical" symptoms in a minority of users. Paradoxical symptoms are contrary to the intended therapeutic purpose, including outbursts of rage, increased anxiety, and sleeplessness. Paradoxical symptoms can be caused by the drug's interaction with the psychological makeup of the user, or may be a biological reaction to use of the drug that people sometimes refer to as "toxicity". Paradoxical symptoms are sometimes mistaken for withdrawal, and vice versa.
The above effects occur to varying degrees, depending on the individual. Some individuals may not experience many of the effects at all. However, one effect is common to virtually all users: a physical dependency will eventually form. Benzodiazepine dependency is particularly serious as the withdrawal syndrome (see below) can be extremely difficult and protracted. Furthermore, the development of tolerance often makes long term use non-feasible, and withdrawal becomes a necessary eventuality.
Benzodiazepines are often misprescribed for conditions to which they are not appropriate, such as depression. Furthermore, they are often prescribed for anxiety conditions for which the individual could be treated effectively with other therapeutic techniques.
There are, however, legitimate therapeutic benefits for benzodiazepines, particularly if they are used in the short term (no more than 2 weeks of continuous use), or for situational anxiety/panic (for example, one dose of Xanax per month as the need arises.) Furthermore, many users of benzodiazepines, including some who have used them regularly for more than a year, are able to discontinue them with little difficulty.